Extrapyramidal Side Effects
People taking antipsychotic drugs usually experience different extrapyramidal side effects. These are collections of symptoms experienced when the extrapyramidal system of the brain responsible for controlling coordinated movements of the body abnormally reacts to long term medications using neuroleptics. These side effects produce symptoms that can be frightening to an individual and can affect the quality of life they live.
- Dystonia. This extrapyramidal side effect manifests as uncontrolled muscular contractions involving the voluntary and involuntary muscles of the body. This neurological condition produces abnormal and painful postures and movements. Dystonia usually develops upon taking first generation antipsychotic medications prescribed for bipolar disorder. Among the group of medications under this category that may produce dystonia are haloperidol, thioridazine, fluphenazine, chlorpromazine, and molindone. This form of extrapyramidal side effects can be life threatening when the dystonia involves the muscles responsible for breathing.
- Parkinsonism. This is a neuroleptic-induced Parkinson characterized by the triad symptoms of rigidity, tremor and bradykinesia. Tremor usually manifests as unintentional shaking of the hands but may involve other muscles. Rigidity causes the muscles to contract making it hard to move while bradykinesia results to slowness in movement. This extrapyramidal side effect affects the coordinated movement of an individual and can cause significant hindrance in carrying out one’s daily activities.
- Neuroleptic malignant syndrome. This form of extrapyramidal side effect is by far the most malignant side effect of antipsychotic medications. One experiences severe rigidity, altered consciousness level, fever, and autonomic instability that can cause high mortality rate.
- Akathisia. This extrapyramidal side effect involves movement disorder characterized by restlessness with the inability to sit or stand. This is induced by antipsychotic medications, Lithium, and other forms of psychiatric drugs. The side effect causes restless movements of the limbs like rocking, tapping, marching in place and crossing and uncrossing the legs with heightened anxiousness behavior.
- Tardive dyskinesia. This extrapyramidal side effect usually occurs with delayed onset with prolonged use of neuroleptics. The condition is one with involuntary and repetitive movements caused by high dose antipsychotic drugs and taking drugs to prevent gastrointestinal disorders. Tardive dyskinesia manifests symptoms of purposeless movements like fast blinking of the eyes, puckering of the lips, lip smacking, tongue protrusion, and grimacing.